Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 63, NWS JSJ

November 6, 2023

NWS JSJ issued this flash flood warning at Nov 6, 2023, 2:43 PM CST. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 6, 2023, 2:43 PM CST (20:43 UTC)
Expired
Nov 6, 2023, 3:31 PM CST
In force
48 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 30 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

131 
WGCA52 TJSJ 062043
FFWSJU
PRC061-127-062215-
/O.NEW.TJSJ.FF.W.0063.231106T2043Z-231106T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
443 PM AST Mon Nov 6 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Guaynabo County in Puerto Rico...
  San Juan County in Puerto Rico...

* Until 615 PM AST.

* At 443 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Juan, Guaynabo, Trujillo Alto and Carolina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1845 6604 1843 6603 1840 6599 1839 6600
      1838 6600 1837 6604 1830 6605 1830 6606
      1828 6611 1828 6614 1831 6613 1838 6614
      1838 6612 1841 6612 1842 6613 1844 6611
      1842 6608 1844 6608 1843 6604 1847 6613

FLASH FLOOD...RADAR INDICATED

$$

RAM
1 follow-up statement
608 
WGCA72 TJSJ 062131
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
531 PM AST Mon Nov 6 2023

PRC061-127-062141-
/O.CAN.TJSJ.FF.W.0063.000000T0000Z-231106T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guaynabo PR-San Juan PR-
531 PM AST Mon Nov 6 2023

...FLASH FLOOD WARNING FOR GUAYNABO AND SAN JUAN COUNTIES HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

LAT...LON 1845 6604 1843 6603 1840 6599 1839 6600
      1838 6600 1837 6604 1830 6605 1830 6606
      1828 6611 1828 6614 1831 6613 1838 6614
      1838 6612 1841 6612 1842 6613 1844 6611
      1842 6608 1844 6608 1843 6604 1847 6613

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 8:38 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 6, 8:38 AM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1038 AM AST Mon Nov 6 2023

.UPDATE...
Issued at 1022 AM AST Mon Nov 6 2023

TJSJ 06/12z sounding indicated Precipitable Water of 1.76 inches,
which is normal to slightly above the climatological normal for this
time of year. However, GOES-16 Total Precipitable Water (PWAT)
captured an approaching surge of moisture from the east with PWAT
values ranging between 1.9 to above 2.0 inches. Model guidance
suggests this area will engulf the local islands in the next 24
hours promoting above-normal low-level moisture across the
northeastern Caribbean. Therefore, for this afternoon, the
combination of daytime heating, the available moisture, and sea
breeze convergence will result in the development of showers and
thunderstorms across portions of the interior northwestern PR.
North-central and San Juan metro areas could also observe
convective activity during this period.

The 12z sounding also indicated fairly weak steering wind flow under
5 knots from the southeast. This could promote slow-moving showers
and thunderstorms across the area. Urban and small stream flooding
is possible with this activity. Flooding of urban areas, roads,
and small streams is likely. Isolated flash floods are also
possible. For this evening and late tonight, showery weather can
be expected over eastern/southeastern Puerto Rico, Vieques,
Culebra, and USVI. Otherwise, no major changes to the inherited
forecast or reasoning.

&&

.AVIATION...
(12Z TAFS)
Issued at 1022 AM AST Mon Nov 6 2023

Mainly VFR conditions are expected to prevail across all terminals
through the forecast period. However, SHRA/TSRA expected to develop
across W/NW PR this afternoon, which may cause tempo MVFR/IFR conds
at TJBQ. Streamers downwind from El Yunque could also cause brief
MVFR/IFR conds at TJSJ. The 06/12z TJSJ sounding indicated SE winds
under 6 kt blo FL050.

&&

.FROM PREV DISC.../536 AM AST Mon Nov 6 2023/

.SYNOPSIS...

A low level trough over the eastern Caribbean will bring a wet
period by mid to late week. An upper level ridge is forecast to
build later in the period over the central Caribbean, promoting
fair weather conditions during the weekend. A broad surface high
pressure building over the central Atlantic will promote moderate
to fresh east to southeasterly trades during the second part of
the week. Light winds will prevail through Tuesday.

&&

.SHORT TERM...Today through Wednesday...

After the showers over northwestern Puerto Rico dissipated,
conditions improved across the region. Only a few showers developed
over the local waters, but none moved over land. A high pressure
system at the low and mid levels, centered over the eastern Atlantic
will maintain the winds from the southeast today, and a little more
from the south on Tuesday. Additionally, there is a mid to upper
level trough moving from the eastern coast of the United States into
the western Atlantic. These features will maintain the steering flow
weak. The southerly flow will stretch into the mid levels of the
atmosphere, so temperatures will rise above normal these days. In
general,heat indices of 102 to 107 degrees are expected with
isolated up to 108 degrees across northern Puerto Rico.

The most recent satellite imagery show a small patch of clouds
approaching the local islands. The high resolution models show
passing showers affecting eastern and southern Puerto Rico and the
U.S. Virgin Islands today. In the afternoon, additional showers are
expected to develop along the Cordillera Central and the northern
half of Puerto Rico. Some of these showers may be strong enough to
lead to urban and small stream flooding. By tomorrow into midweek,
moisture will influx from the Caribbean Sea into the islands as a
surface trough approaches. A bunch of clouds and increasing showers,
as well as isolated thunderstorms are anticipated for this period.
The users should get ready for a wet period, with areas experiencing
wet roads, ponding of water in roadways and some urban and small
stream flooding as well.

&&

.LONG TERM...Thursday through Monday...

A low-level trough will bring above normal precipitable water
content between 2.00-2.30 inches through at least Friday across
the local area. Shower and thunderstorm development will remain
high across portions of Puerto Rico and the U.S. Virgin Islands,
and as well across the regional waters. Latest model guidance
suggest that the bulk of the moisture content should remain just
south of the islands, with the ECMWF Extreme Forecast Index
favoring Thursday and Friday as the wettest period during the long
term period. Under east to southeasterly steering winds, the
highest rainfall accumulations are expected across the eastern and
southern sections of PR. Urban and small stream flooding is likely
with this activity, and if the midweek forecast materializes,
flash flooding and mudslides in areas of steep terrain can be
expected.

A building mid to upper level ridge over the central Caribbean and
a broad surface high pressure over the Atlantic basin will then
promote a drying trend during the weekend into early next week.
However, trade wind showers will move at times across the USVI and
eastern sections of PR under an advective pattern during the
night, and shallow afternoon convection is expected to develop
over the western sections of PR each day.

&&

.AVIATION...Mainly VFR conditions are expected to prevail today. However,
increasing SHRA across the Caribbean Sea may reach the USVI and PR
terminals after 14Z. After 17Z, additional activity is expected
across the Cordillera Central, causing mountain obscuration. All
this activity could cause periods of reduced VIS and low ceilings.
Winds will be from the SE at 6-10 kts.

&&

.MARINE...Small pulses of northerly swells will continue through
the week. Seas are expected to remain under 6 feet. Light to
moderate trades expected through Tuesday, becoming moderate to
fresh later in the forecast period. A moderate risk of rip
currents will continue across the east and north facing beaches of
the islands for the next several days.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.

&&

UPDATE/AVIATION...CVB
PUBLIC...MMC
Hazardous weather outlook, Nov 6, 2:31 AM CST, 12 hours 12 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
429 AM AST lunes 6 de noviembre de 2023

AMZ711>745-PRZ001>013-070830-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
429 AM AST lunes 6 de noviembre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Hoy y esta noche

. Rayos...Tormentas eléctricas aisladas a dispersas posibles a
través del interior y el oeste.  Esté atento a las tormentas
eléctricas en  su área y esté preparado para buscar refugio.

. Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y
pequeños riachuelos.  Inundaciones repentinas aisladas posibles.

. Calor Excesivo...Índices de calor de 102 a 107 grados a través del
norte y el oeste, Vieques y Culebra.  Agotamiento por calor posible
con una exposición prolongada.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de oleaje particularmente a lo largo de las
playas del oeste, norte y este de Puerto Rico y para Culebra.

. DÍAS DOS A SIETE...martes a domingo

Se espera un riesgo elevado de inundaciones urbanas y de riachuelos
cada día, principalmente desde el martes hasta el viernes.  Se
esperan índices de calor de 102 a 107 cada tarde para las áreas
urbanas y costeras.  Los vientos aumentarán para el final de la
semana laboral.  El riesgo de corrientes marinas permanecerá
moderado.  Las condiciones marinas se deteriorarán en la última
parte de la semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

No será necesaria la activación de observadores.

AMZ716-726-VIZ001-002-070830-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
429 AM AST lunes 6 de noviembre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche

. Lluvia Excesiva...Acumulación de agua en las carreteras y áreas
mal drenadas.  Las inundaciones de riachuelos urbanos y pequeños son
posibles.

. Calor Excesivo...Índices de calor de 102 a 107 grados a través de
Santa Cruz.  Agotamiento por calor posible con una exposición
prolongada.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de oleaje particularmente para Santa Cruz y
San Thomas.

. DÍAS DOS A SIETE...martes a domingo

Se espera un riesgo elevado de inundaciones urbanas y de riachuelos
cada día, principalmente desde el martes hasta el viernes.  Se
esperan índices de calor de 102 a 107 cada tarde para las áreas
urbanas y costeras.  Los vientos aumentarán para el final de la
semana laboral.  El riesgo de corrientes marinas permanecerá
moderado.  Las condiciones marinas se deteriorarán en la última
parte de la semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

No será necesaria la activación de observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 1:38 PM CSTAreal Flood AdvisoryJSJ65 min
Nov 6, 3:31 PM CSTAreal Flood AdvisoryJSJ44 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.